Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Not a Rare and Delicate Flower

Posted Aug 04 2010 12:00am
I won't make you wait.  Lou and I went in to see Dr R this morning, and he told us that Monday's CT Scan shows "mixed results."  A couple tumors grew, a couple tumors shrank, and no new tumors appeared.  Because the results were mixed, it's sort of a guessing game as to whether to continue on Doxorubicin.

Ultimately, we decided to stay the course. (I never seriously considered quitting.) We would not want to give up on Doxorubicin too soon -- because I have only two or three additional chemos to try after Doxorubicin!  Radiation is still on the table, but only if a tumor gets so big that it starts to cause trouble that cannot be solved by pain meds or chemo.

So I got chemo today on schedule.

I suggested (and Dr R agreed that it was possible) that the tumor growth could have occurred in the five weeks between the last scan and the start of the Doxorubicin.  That's the window where I was bouncing back from the clinical trial drug and cruising to Greece on the Celebrity Equinox with my honey.

Also, let's not lose sight of the fact that no new tumors have appeared.  That is just super duper, completely fabulous, front page news.  My tumor count has been pretty steady.  Last April/May, they found eight tumors, and then in October they added one teeny spot on L5.

Getting the chemo today was no walk in the park, though.

My port would not give any blood return. It took in the saline really easily, but it would not output any blood.  That was not cool, especially for such a tricky chemo as Doxorubicin. Two nurses worked on me.  I was rolling from side to side, leaning back, leaning forward, coughing, raising one arm, raising the other arm, taking deep breaths, and generally just trying anything to get the port working. Nothing worked.

They decided to try a TPA, where they inject an anticoagulant into the port, let it sit for awhile, and then suction it back out. (You do not want to flush the anticoagulant into the patient's system!)  The anticoagulant cleans out the blockage inside the port mechanism, and you get instant blood return.  (They theorized that maybe the nurse on Monday did not flush me well enough or did not use heparin. From now on, I plan to pay closer attention when someone de-accesses my port.)

After 30 minutes, Nurse S. tried the port.  Only anticoagulant came out -- no blood return -- so she injected it back into the port.  Feeling uncharacteristically pessimistic, I asked what would happen if it still didn't work after an hour. Nurse S. suggested that we could inject the Doxorubicin via a normal IV, but yikes I wasn't too thrilled about that and offered to come back and try again tomorrow.  Nurse S. went off to work on other patients.

She came back at about the 75 minute mark. She explained that she had worked out a plan with the charge nurse.  If the port didn't work now, I would sit for another hour and try again. If it still didn't work, she would consult Dr R and let me go home with the anticoagulant still in the port, so it could sit overnight. I would come back tomorrow, and it would work. That all sounded better than using a vein for the Red Devil!  So we had a plan.

Then she tried the port, and this time it worked like a charm.  Nice dark red blood filled the tubing so fast, it was like magic.  Yahoo!  We were good to go.  The rest of the chemo went smoothly.  We finished about 1:30PM.  (We had come into the treatment room at about 10:30AM.)

Oh, and I noticed that the last two times anyone accessed my port, I got nauseated by the saline flush. Mildly nauseated, but persistenly so. When they access the port, there is a flood of taste and smell like bathroom cleaner. It has always seemed gross, but was never a real problem till recently.  So Dr R had me take a Compazine, and the Nurse S gave me a Jolly Rancher candy. No nausea!  Excellent!  Even better, Nurse S. assured me that I was not a rare and pathetically delicate flower, because lots of people get nauseated by the heparin.
Post a comment
Write a comment:

Related Searches